Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 403, NWS Albuquerque, NM

August 14, 2017Harding County, Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2017, 7:39 PM MDT for Harding County, Quay County, San Miguel County, New Mexico. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 7:39 PM MDT (01:39 UTC)
Expired
Aug 14, 2017, 8:30 PM MDT
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harding County, NM, Quay County, NM, San Miguel County, NM

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:56 PM MDTHAIL 1.257 W Nara Visa, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS55 KABQ 150139
SVRABQ
NMC021-037-047-150230-
/O.NEW.KABQ.SV.W.0403.170815T0139Z-170815T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
739 PM MDT MON AUG 14 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central San Miguel County in northeastern New Mexico...
  Southeastern Harding County in northeastern New Mexico...
  Northeastern Quay County in east central New Mexico...

* Until 830 PM MDT.

* At 738 PM MDT, severe thunderstorms were located along a line
  extending from near Nara Visa to 12 miles northwest of Ute Lake
  State Park, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Logan, Nara Visa and Ute Lake State Park. 

This includes Interstate 40 between Mile Markers 342 and 351.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3510 10351 3553 10382 3574 10310 3574 10304
      3525 10304
TIME...MOT...LOC 0138Z 301DEG 26KT 3566 10303 3549 10365 

HAIL...1.00IN
WIND...60MPH
 
$$

34
2 follow-up statements
607 
WWUS55 KABQ 150158
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
758 PM MDT MON AUG 14 2017

NMC047-150208-
/O.CAN.KABQ.SV.W.0403.000000T0000Z-170815T0230Z/
San Miguel-
758 PM MDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN MIGUEL COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore the warning has been cancelled.

LAT...LON 3510 10351 3553 10369 3568 10304 3525 10304
TIME...MOT...LOC 0158Z 301DEG 26KT 3559 10288 3542 10350 

$$

NMC021-037-150230-
/O.CON.KABQ.SV.W.0403.000000T0000Z-170815T0230Z/
Harding-Quay-
758 PM MDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN HARDING AND NORTHEASTERN QUAY COUNTIES...

At 758 PM MDT, severe thunderstorms were located along a line
extending from 10 miles south of Romero to near Ute Lake State Park,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Logan, Nara Visa and Ute Lake State Park. 

This includes Interstate 40 between Mile Markers 344 and 351.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3510 10351 3553 10369 3568 10304 3525 10304
TIME...MOT...LOC 0158Z 301DEG 26KT 3559 10288 3542 10350 

HAIL...1.00IN
WIND...60MPH
 
$$

34
423 
WWUS55 KABQ 150231
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
831 PM MDT MON AUG 14 2017

NMC021-037-150241-
/O.EXP.KABQ.SV.W.0403.000000T0000Z-170815T0230Z/
Harding-Quay-
831 PM MDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDING AND
NORTHEASTERN QUAY COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

LAT...LON 3510 10351 3553 10369 3568 10304 3525 10304
TIME...MOT...LOC 0231Z 301DEG 26KT 3548 10265 3531 10327 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:44 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 14, 5:44 PM MDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
544 PM MDT Mon Aug 14 2017

.AVIATION...
00Z TAF CYCLE
Drier air aloft continues to spread over New Mexico as an upper trof
moves into the Great Basin. Sct showers and tstms will in general
move to the east with convection diminishing aft 03Z but isold tstms
to persist until around 06Z. Brief MVFR to IFR cigs/vsbys in
precipitation including small hail, will obscure mts with the
stronger storms, which will contain wind gusts to around 45kt as well.
Isold severe storms with large hail and wind gusts to 50kt over
portions of ne and east central NM til around 03Z. Sct-bkn mid lvl
clds aft 07Z.

&&

.PREV DISCUSSION...329 PM MDT Mon Aug 14 2017...
.SYNOPSIS...
An upper level trough will deepen over the western United States
through mid week steering drier air over New Mexico from the west.
Western areas will dry out Tuesday, but the east will wait until
Wednesday. A back door cold front will enter the northeast Wednesday
night and possibly also Thursday night, improving moisture and
thunderstorm chances across the Sangre de Cristo Mountains, northeast
plains and the far eastern plains on Thursday and Friday.
Moisture is expected to increase this weekend with a better chance of
thunderstorms areawide. Temperatures for the remainder of the week
will generally vary within 4 degrees either side of normal.

&&

.DISCUSSION...
The atmosphere will dry out significantly over NM during the mid week
period with some of the lowest dewpoint temperatures observed since
early July. Locations west of the central mountain chain will be the
driest, where precipitation will be unlikely until this weekend. The
east will benefit from one or two moist back door cold fronts during
the latter half of the work week as mentioned above. Before the
moisture exits the east on Wednesday, shear and instability will
support the development of some strong to severe thunderstorms this
evening and Tuesday afternoon and evening.

A mid-level high pressure system will develop over TX/OK/eastern NM
by this weekend steering a modest but more traditional monsoon flow
over the state with increase thunderstorm chances.

44

&&

.FIRE WEATHER...
Drier air is already nosing into western NM as evidenced by 3pm
dewpoints in the mid 30s at Grants. Scouring of low level moisture
is taking place over the remainder of central and western NM where
isolated dry/wet type storms are moving quickly eastward. The east
remains very moist and a few storms have already become strong to
severe with locally heavy rainfall. Showers will continue through
much of tonight from the Rio Grande Valley eastward while the dry
air advances from the west. Tuesday will trend even drier along and
west of the central mt chain where min humidity values fall into the
10-20% range. West winds will even become a tad breezy by late day
along and west of the Cont Divide. A few more storms are expected
over the far eastern plains as dryline type forcing arrives from
the west.

Wednesday through Friday will be the driest days since about the
Fourth of July for central and western NM. High temps will trend a
few degrees warmer but low temps will trend cooler with stronger
radiational cooling. High haines values are even projected with deep
mixing and excellent ventilation. Low level moisture will still
slosh around eastern NM however the presence of dry mid and upper
level air will limit the coverage of storms with heavy rainfall.

Saturday will be a transition day as upper level high pressure
reorganizes over west TX and an upper trough takes shape along the
California coastline. This will open up the moisture tap to an
approaching easterly wave over Mexico. A potentially significant
uptick in shower and storm coverage is possible Sunday and Monday.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 14, 4:40 AM MDT, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
440 AM MDT Mon Aug 14 2017

NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
440 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible across the Northeast
Plains late this afternoon and evening, with large hail being the
primary severe threat. In addition, locally heavy rainfall may
produced localized flash flooding over already saturated grounds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms are possible across the Eastern Plains
Tuesday afternoon and evening, with large hail and damaging winds
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Aug 14, 5:31 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT MON AUG 14 2017

NMZ505-508-150000-
Southwest Mountains-West Central Plateau-
531 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATRON COUNTY UNTIL
600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salt Lake, or 37 miles northeast of Springerville, moving east at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Salt Lake and Quemado.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3460 10850 3458 10848 3457 10848 3457 10846
      3431 10838 3423 10883 3443 10889
TIME...MOT...LOC 2331Z 250DEG 20KT 3438 10871

34
Local storm report, Aug 14, 6:36 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
636 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             4 E AMISTAD             35.92N 103.09W
08/14/2017  E1.00 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702169

JLP
Special weather statement, Aug 14, 6:47 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
647 PM MDT MON AUG 14 2017

NMZ530-534-150115-
Union County-Quay County-
647 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 715 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near
Amistad, moving southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nara Visa and Amistad.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3553 10314 3582 10334 3615 10310 3612 10304
      3561 10304
TIME...MOT...LOC 0047Z 332DEG 20KT 3585 10308

34
Special weather statement, Aug 14, 6:51 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
651 PM MDT MON AUG 14 2017

NMZ531-532-534-150115-
Eastern San Miguel County-Harding County-Quay County-
651 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL...
SOUTHEASTERN HARDING AND CENTRAL QUAY COUNTIES UNTIL 715 PM MDT...

At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Ute Lake State Park, or 15 miles north of Tucumcari,
moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central San
Miguel...southeastern Harding and central Quay Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3527 10381 3541 10389 3562 10363 3541 10344
TIME...MOT...LOC 0051Z 233DEG 15KT 3539 10376

34
Local storm report, Aug 14, 7:09 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
709 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 WSW LOGAN             35.36N 103.43W
08/14/2017  M0.75 INCH       QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702170

CML
Local storm report, Aug 14, 7:28 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
728 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND GST     27 S ROSEBUD            35.45N 103.45W
08/14/2017  E60 MPH          HARDING            NM   TRAINED SPOTTER

0711 PM     HAIL             27 S ROSEBUD            35.45N 103.45W
08/14/2017  E0.88 INCH       HARDING            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702171
EVENT NUMBER ABQ1702172

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:06 PM MDTAreal Flood AdvisoryABQUnion114 min
Aug 14, 6:51 PM MDTSpecial Weather StatementABQQuay24 min
Aug 14, 6:54 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel51 min
Aug 14, 6:57 PM MDTAreal Flood AdvisoryABQSocorro108 min
Aug 14, 6:57 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union48 min
Aug 14, 7:42 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel, Union108 min
Aug 14, 8:30 PM MDTSpecial Weather StatementABQQuay30 min
Aug 14, 8:52 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia113 min
Aug 14, 8:55 PM MDTSpecial Weather StatementABQQuay35 min
Aug 14, 9:35 PM MDTAreal Flood AdvisoryABQHarding, Quay115 min
Aug 14, 10:37 PM MDTSpecial Weather StatementABQHarding38 min
Aug 14, 11:04 PM MDTSpecial Weather StatementABQQuay41 min
Aug 14, 11:14 PM MDTSpecial Weather StatementABQ46 min
Aug 15, 12:13 AM MDTSpecial Weather StatementABQQuay47 min
Aug 15, 1:06 AM MDTSpecial Weather StatementABQQuay39 min
Aug 15, 1:47 AM MDTSpecial Weather StatementABQCurry58 min
Aug 15, 2:47 AM MDTSpecial Weather StatementABQCurry13 min
Aug 15, 1:51 PM MDTSevere Thunderstorm WarningABQUnion28 min
Aug 15, 2:24 PM MDTAreal Flood AdvisoryABQUnion111 min
Aug 15, 2:48 PM MDTSpecial Weather StatementABQHarding27 min
Aug 15, 2:49 PM MDTSpecial Weather StatementABQUnion26 min
Aug 15, 3:13 PM MDTSpecial Weather StatementABQChaves32 min
Aug 15, 3:31 PM MDTSpecial Weather StatementABQHarding29 min
Aug 15, 3:36 PM MDTSpecial Weather StatementABQQuay24 min
Aug 15, 3:43 PM MDTSpecial Weather StatementABQUnion32 min
Aug 15, 3:55 PM MDTSpecial Weather StatementABQUnion35 min
Aug 15, 4:03 PM MDTSevere Thunderstorm WarningABQUnion42 min
Aug 15, 4:05 PM MDTSpecial Weather StatementABQUnion25 min
Aug 15, 4:45 PM MDTSevere Thunderstorm WarningABQUnion45 min
Aug 15, 4:46 PM MDTSpecial Weather StatementABQChaves29 min
Aug 15, 4:47 PM MDTSpecial Weather StatementABQQuay28 min
Aug 15, 4:51 PM MDTAreal Flood AdvisoryABQUnion114 min
Aug 15, 4:59 PM MDTSpecial Weather StatementABQUnion31 min
Aug 15, 5:02 PM MDTSevere Thunderstorm WarningABQUnion43 min
Aug 15, 5:05 PM MDTSpecial Weather StatementABQChaves25 min
Aug 15, 5:18 PM MDTSpecial Weather StatementABQChaves27 min
Aug 15, 5:22 PM MDTAreal Flood AdvisoryABQUnion113 min
Aug 15, 5:25 PM MDTAreal Flood AdvisoryABQCurry, Quay2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.